Florida, 2014

Hail and Damaging Winds in Florida, July 14, 2014

July 14, 2014 · NWS JAX · 11 events in 3 counties and zones

Afternoon instability combined with forcing from the sea breezes spawned several severe storms during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Afternoon instability combined with forcing from the sea breezes spawned several severe storms during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 14, 1:45 PM EST, 35 minutes earlier.

Area forecast discussion, Jul 14, 1:45 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT MON JUL 14 2014

.SHORT TERM /THROUGH TONIGHT/...
GULF COAST SEA BREEZE IS TAKING OFF AND RUSHING INLAND WITH A BAND
OF NUMEROUS STORMS PUSHING PAST GAINESVILLE AND STARKE. MEANWHILE
ON THE ATLANTIC SIDE...THE SBRZ GOT A LATE START BUT IS NOW
NEARING I-95 IN NE FL. APPEARS THAT A COLLISION WILL OCCUR OVER
CLAY AND PUTNAM COUNTIES BTWN 3 AND 4 PM. HI-RES MODELS SHOW
HIGHEST CONCENTRATION OF STORMS OVER OUR EASTERN ZONES SOUTH OF
JAX WITH ISOLATED CONVECTION ELSEWHERE. STORMS ARE MOVING A LITTLE
FASTER TODAY...BUT AS THEY MERGE OVER THE NEXT COUPLE HOURS...WE
WILL SEE MORE STORMS OVER THE SAME AREAS AND POSSIBLY LOCALIZED
FLOODING. HEAVY RAINS...DEADLY LIGHTNING AND GUSTY WINDS ARE
EXPECTED. SKIES WILL BEGIN TO CLEAR THIS EVENING...THEN RESIDUAL
LOW LEVEL MOISTURE WILL ALLO LOW CLOUDS AND PATCHY GROUND FOG TO
FORM AFTER MIDNIGHT. TEMPS ARE EXPECTED TO BE NEAR NORMAL.

.LONG TERM...
OVERALL LOOKING AT A WET MIDWEEK AS THE DEEP UPPER LEVEL LOW-
SHORT WAVE TROUGH OVER THE GREAT LAKES STATES DIGS SOUTH AND DRAGS
THE FRONTAL SYSTEM OVER THE LOCAL FORECAST AREA. SO FOR TUESDAY
LOOKING LIKE SOME ENHANCED AFTERNOON CONVECTION OVER SOUTHEAST
GEORGIA WITH A CONTINUING FLORIDA STORM MOVEMENT FROM THE NATURE
COAST ACROSS NORTHERN FLORIDA.

ON WEDNESDAY...THE FRONTAL SYSTEM TAKES ON AN WEST TO EAST
ORIENTATION AND SLOWLY DROPS ACROSS THE FLORIDA-GEORGIA STATE
LINE. WITH 50-60 PERCENT POPS ACROSS MUCH OF NORTH FLORIDA AND
SOME DRYING OVER SOUTHERN GEORGIA.

THURSDAY...THE FRONT DRAGS FURTHER SOUTH WITH MOST OF THE ACTION
ACROSS OUR SOUTHERN FORECAST AREA AND VERY DRY AIR...FOR
JULY...NORTH OF INTERSTATE 10.

FRIDAY AND SATURDAY...THE DRY AIR DOES NOT LAST VERY LONG AS THE
NEXT UPPER LEVEL SHORTWAVE-IMPULSE MOVES ACROSS THE UPPER GULF
COAST OPENING UP THE NORTHERN GULF MOISTURE AND LEADING TO
ENHANCED AFTERNOON AND EVENING POPS ON SATURDAY.

SUNDAY AND MONDAY...LOW PRESSURE LOOKS LIKE IT WILL BE DEVELOPING
OVER THE AREA WITH A GOOD CHANCE OF RAIN MOST OF THE DAY BOTH
DAYS.

&&

.AVIATION...
PREVAILING VFR EXCEPT NEAR TSRA. HAVE VCTS AGAIN THIS AFTN AT THE
TERMINALS. STORM CHANCES ARE MUCH LOWER AT SSI AND WILL NOT ADD A
TEMPO FOR TSRA. CIGS WILL GENERALLY BE 3-5 KFT.

&&

.MARINE...
WINDS ARE SE OVER NEARSHORE WATERS IN RESPONSE TO A SEA BREEZE.
OTHERWISE S TO SW WINDS PREVAIL. A LOW PRESSURE SYSTEM WILL DIVE
INTO THE SERN STATES TONIGHT...THEN LIFT NE ON WEDNESDAY NIGHT.
WHILE THE COLD FRONT ASSOCIATED WITH THIS LOW IS NOT EXPECTED TO
MOVE ACROSS AREA WATERS...THE INCREASED PRESSURE GRADIENT WILL
LEAD TO SOMEWHAT ELEVATED WINDS AND SEAS.

RIP CURRENTS: LOW RISK THROUGH MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  93  71  93 /  20  70  70  40
SSI  75  91  76  89 /  20  50  50  50
JAX  74  93  74  91 /  30  60  60  60
SGJ  75  90  75  89 /  30  60  60  70
GNV  72  92  73  91 /  30  60  60  60
OCF  72  92  73  89 /  30  50  50  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/SANDRIK
Hazardous weather outlook, Jul 14, 2:30 AM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 AM EDT MON JUL 14 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-150900-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
330 AM EDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. A FEW STRONG STORMS
WILL BE POSSIBLE WITH GUSTY WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORMS ARE LIKELY TUESDAY AND WEDNESDAY. A FEW STRONG TO
SEVERE STORMS WITH GUSTY WINDS AND HAIL WILL BE POSSIBLE.

MAINLY AFTERNOON AND EVENING SCATTERED THUNDERSTORMS ARE EXPECTED
FOR THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 14, 10:37 AM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1137 AM EDT MON JUL 14 2014

FLZ035-141630-
GILCHRIST-
1137 AM EDT MON JUL 14 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR GILCHRIST
COUNTY FOR EXCESSIVE LIGHTNING VALID UNTIL 1230 PM EDT...

AT 1137 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 11 MILES
WEST OF BELL TO 16 MILES SOUTH OF TRENTON...MOVING NORTHEAST AT 10
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND TRENTON
AND BELL THROUGH 1230 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN
BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE
A COMPLETELY ENCLOSED BUILDING. UNPLUG ELECTRONIC DEVICES AND
APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED
BY NEARBY LIGHTNING STRIKES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2964 8296 2970 8296 2974 8294 2976 8296
      2980 8293 2982 8294 2984 8290 2991 8286
      2993 8281 2956 8267 2955 8276 2958 8278
      2958 8296 2961 8298
TIME...MOT...LOC 1537Z 225DEG 10KT 2980 8303 2940 8287

SANDRIK
Special weather statement, Jul 14, 11:41 AM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1241 PM EDT MON JUL 14 2014

FLZ021-022-035-036-141730-
ALACHUA-COLUMBIA-GILCHRIST-SUWANNEE-
1241 PM EDT MON JUL 14 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ALACHUA...
COLUMBIA...GILCHRIST AND SUWANNEE COUNTIES FOR EXCESSIVE LIGHTNING
VALID UNTIL 130 PM EDT...

AT 1241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM BRANFORD TO
7 MILES SOUTHWEST OF FORT WHITE TO 15 MILES SOUTHWEST OF HIGH
SPRINGS...MOVING NORTHEAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND GRADY...BRANFORD...OBRIEN...HILDRETH...
ICHETUCKNEE SPRING...FORT WHITE...COLUMBIA...HIGH SPRINGS...OLENO
STATE PARK AND LAKE CITY THROUGH 130 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3002 8301 3031 8275 3011 8252 3003 8253
      3001 8257 2999 8258 2994 8250 2984 8250
      2956 8276 2958 8280 2978 8282 2985 8290
      2988 8288 2989 8292 2995 8293
TIME...MOT...LOC 1641Z 218DEG 17KT 2999 8291 2986 8276
          2967 8274

SANDRIK
Special weather statement, Jul 14, 12:18 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
118 PM EDT MON JUL 14 2014

FLZ021-022-035-036-040-141800-
ALACHUA-COLUMBIA-GILCHRIST-MARION-SUWANNEE-
118 PM EDT MON JUL 14 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ALACHUA...
COLUMBIA...GILCHRIST...SUWANNEE AND MARION COUNTIES FOR EXCESSIVE
LIGHTNING VALID UNTIL 200 PM EDT...

AT 118 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES EAST OF
ICHETUCKNEE SPRING TO 4 MILES NORTHWEST OF ALACHUA TO 17 MILES SOUTH
OF ARCHER...MOVING EAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND ICHETUCKNEE SPRING...HILDRETH...NEWBERRY...
HIGH SPRINGS...FORT WHITE...ARCHER...ALACHUA...OLENO STATE PARK AND
LA CROSSE THROUGH 200 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN
BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE
A COMPLETELY ENCLOSED BUILDING. UNPLUG ELECTRONIC DEVICES AND
APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED
BY NEARBY LIGHTNING STRIKES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2921 8241 2948 8241 2948 8255 2953 8257
      2953 8265 2956 8266 2956 8273 2977 8274
      3003 8289 3003 8254 3003 8253 3001 8257
      2998 8257 2994 8252 2992 8241 2989 8240
      2984 8228 2985 8224 2980 8217 2921 8220
TIME...MOT...LOC 1718Z 270DEG 14KT 2997 8270 2980 8251
          2928 8253

SANDRIK
Special weather statement, Jul 14, 1:49 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
249 PM EDT MON JUL 14 2014

FLZ023-025-030>032-036-037-141930-
ALACHUA-BAKER-BRADFORD-CLAY-DUVAL-PUTNAM-UNION-
249 PM EDT MON JUL 14 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY...
BRADFORD...BAKER...ALACHUA...PUTNAM...UNION AND DUVAL COUNTIES FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 330 PM EDT...

AT 249 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
LAWTEY TO 5 MILES SOUTHEAST OF KINGSLEY TO 2 MILES SOUTHWEST OF
MELROSE LANDING...MOVING NORTHEAST AT 20 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND CAMP BLANDING...LAKE
GENEVA...KINGSLEY...KEYSTONE HEIGHTS...STARKE...LAWTEY...MELROSE...
ELLERBEE...MELROSE LANDING AND PUTNAM HALL THROUGH 330 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2975 8161 2957 8208 2983 8212 3017 8224
      3038 8187 3013 8161 3012 8168 3003 8169
      2996 8160 2989 8161 2987 8159
TIME...MOT...LOC 1849Z 242DEG 19KT 3013 8206 2991 8193
          2965 8197

NELSON

The radar

The Jacksonville radar (KJAX), 52 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Clay

When
July 14, 2:20 PM EST
Where
Clay County, 4.41 mi WNW of Mill Creek
Measured
0.88 in hail
Reported by
Public
Coordinates
30.070, -81.950

Nickel size hail was reported near Middleburg.

Thunderstorm Wind, Clay

When
July 14, 2:25 PM EST
Where
Clay County, 2.39 mi W of Meadowbrook
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
30.120, -81.860

A tree fell on a home with minimal structure damage at 1600 block of Nighowl Trail. The time of damage was based on radar, and the cost of damage was estimated for inclusion of the event in StormData.

Thunderstorm Wind, Clay

When
July 14, 2:30 PM EST
Where
Clay County, 3.84 mi WNW of Meadowbrook
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.140, -81.880

A spotter reported tree limbs blown down southwest of Oakleaf Plantation.

Thunderstorm Wind, Duval

When
July 14, 3:42 PM EST
Where
Duval County, 1.38 mi ESE of Center Park
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.270, -81.480

Trees were blown down in Windsor Park subdivision in eastern Jacksonville. The time of damage was based on radar.

Thunderstorm Wind, Duval

When
July 14, 3:42 PM EST
Where
Duval County, 1.92 mi WNW of Isle of Palms South
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.280, -81.460

Several trees were blown down in the Danforth Subdivision off of Hodges Blvd. The time of damage was based on radar.

Hail, Duval

When
July 14, 3:45 PM EST
Where
Duval County, 1.5 mi SSW of Ft Caroline Shrs
Measured
0.75 in hail
Reported by
Public
Coordinates
30.350, -81.480

Dime to penny size hail was reported near Kernan Blvd and McCormick Rd.

Thunderstorm Wind, Duval

When
July 14, 3:45 PM EST
Where
Duval County, 1.92 mi WSW of San Pablo
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.290, -81.460

A tree was blown down near the intersection of Hodges Blvd and Beach Blvd. The time of damage was based on radar data.

Thunderstorm Wind, Duval

When
July 14, 3:53 PM EST
Where
Duval County, 1.5 mi NNW of Ft Caroline Shrs
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
30.390, -81.480

The Weatherflow sensor at Buck Island measured a wind gust to 70 mph.

Thunderstorm Wind, Flagler

When
July 14, 4:00 PM EST
Where
Flagler County, 0.92 mi SW of Codys Corner
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.330, -81.320

Three crepe myrtle trees were blown down near Codys Corner at the intersection of State 11 and County Road 304. Wind gusts were estimated between 50-55 mph. The cost of damage was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Flagler

When
July 14, 4:15 PM EST
Where
Flagler County, Bunnell
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.470, -81.260

A tree was blown down into power lines which fell near the intersection of State Road 100 and Woodland Street in Bunnell. The cost of damage was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Flagler

When
July 14, 4:58 PM EST
Where
Flagler County, 0.6 mi W of Palm Coast
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.570, -81.220

A tree and power lines were blown down along Foster Lane. The cost of damage was estimated for the event to be included in Storm Data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532664, 532666, 532678, 532667, 532668, 532665, 532669, 532672, 532670, 532671, 532673.